We present the case of an 80-year-old man found to have a non-functioning pituitary macroadenoma causing secondary adrenal insufficiency and hypogonadism in 2006. Thyroid function and prolactin levels were normal. With hydrocortisone replacement he was doing well. There was no visual field defect and he continued with conservative management. On enquiring about testosterone treatment, it had been started in Oct 2008, but discontinued within a month as there was no change in his wellbeing. A DEXA scan was normal. His testosterone levels remained low, between 4.3 and 5.6 nmol/l. PSA was 4.3 μg/l and rectal examination was normal.
Testosterone therapy was discussed and re-started in May 2009. His PSA, however, rose to 12.2 μg/l in July 2009. Testosterone replacement was stopped immediately, with the PSA level falling to 4.3 nmol/l. A biopsy of his prostate confirmed adenocarcinoma of prostate and he was referred to the oncologists.
LHRH agonist therapy (Zoladex) was started with cyproterone acetate cover, aiming for chemical castration, in December 2009. After one dose, testosterone levels in February 2010 had surprisingly risen to 15.8, with PSA of 12.2 μg/l.
With this paradoxical result and after endocrine consultation, he had bilateral orchidectomy to achieve a testosterone level consistent with castration. Post operatively, testosterone fell down to 0.4 nmol/l with PSA of 0.4 μg/l. He also had radiotherapy to the prostate. Tumour reduced in size from T3 to T2. He remains under regular follow up.
This case highlights a prolonged flare effect after LHRH agonist therapy in a man with a non-secretary pituitary adenoma. Normally after such therapy there is a surge in LH lasting about 1 week, before levels fall. In this case testosterone levels were elevated more than two months after such therapy, suggesting a paradoxical response of his pituitary gonadotrophs to LHRH agonist therapy.